Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 65, NWS Cheyenne, WY

June 18, 2008Box Butte County, Dawes County, Sioux County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 18, 2008, 8:19 PM MDT for Box Butte County, Dawes County, Sioux County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2008, 8:19 PM MDT (02:19 UTC)
Expired
Jun 18, 2008, 8:46 PM MDT
In force
27 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Box Butte County, NE, Dawes County, NE, Sioux County, NE

The radar

The Rapid City radar (KUDX), 189 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 6:01 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.3 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2008-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1058 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2008-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1058 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
1365 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.5
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 190219
SVRCYS
NEC013-045-165-190300-
/O.NEW.KCYS.SV.W.0065.080619T0219Z-080619T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
819 PM MDT WED JUN 18 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA...
  SOUTHWESTERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA...
  EAST CENTRAL SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 900 PM MDT

* AT 814 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 19 MILES WEST OF BOX BUTTE DAM...OR 36 MILES
  SOUTHWEST OF CHADRON...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOX BUTTE DAM AND HEMINGFORD BY 900 PM...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4257 10305 4225 10305 4234 10355 4252 10354
TIME...MOT...LOC 0219Z 271DEG 20KT 4243 10341

$$

DAUGHERTY
2 follow-up statements
000 
WWUS55 KCYS 190236
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
836 PM MDT WED JUN 18 2008

NEC013-045-165-190300-
/O.CON.KCYS.SV.W.0065.000000T0000Z-080619T0300Z/
BOX BUTTE NE-DAWES NE-SIOUX NE-
836 PM MDT WED JUN 18 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM MDT
FOR EAST CENTRAL SIOUX...SOUTHWESTERN DAWES AND NORTHWESTERN BOX
BUTTE COUNTIES...

AT 831 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
 THIS STORM WAS LOCATED NEAR MARSLAND...OR 32 MILES SOUTHWEST OF
CHADRON...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BOX BUTTE DAM AND HEMINGFORD BY 900 PM...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT THURSDAY
MORNING FOR CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4257 10305 4225 10305 4234 10355 4252 10354
TIME...MOT...LOC 0236Z 271DEG 20KT 4243 10328

$$

DAUGHERTY
000 
WWUS55 KCYS 190246
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
846 PM MDT WED JUN 18 2008

NEC013-045-165-190256-
/O.CAN.KCYS.SV.W.0065.000000T0000Z-080619T0300Z/
BOX BUTTE NE-DAWES NE-SIOUX NE-
846 PM MDT WED JUN 18 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SIOUX...
SOUTHWESTERN DAWES AND NORTHWESTERN BOX BUTTE COUNTIES IS
CANCELLED...

THE STORM HAS DECREASED IN INTENSITY AND IS NO LONGER SEVERE.
THEREFORE...THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT THURSDAY
MORNING FOR CENTRAL NEBRASKA AND SOUTHEASTERN WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4257 10305 4225 10305 4234 10355 4252 10354
TIME...MOT...LOC 0246Z 271DEG 20KT 4243 10320

$$

DAUGHERTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 8:00 PM MDT, 19 minutes earlier.

Area forecast discussion, Jun 18, 8:00 PM MDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
800 PM MDT WED JUN 18 2008

.UPDATE...
SEVERE THUNDERSTORM WATCH 569 SET TO EXPIRE AT 8 PM ACROSS THE
WESTERN NEBRASKA PANHANDLE. WITH CONVECTION ONGOING ACROSS THE
NORTHERN HALF OF THE NEBRASKA PANHANDLE HAVE DECIDED TO ADD
DAWES...BOX BUTTE...AND SIOUX COUNTIES TO SEVERE THUNDERSTORM
WATCH 573 WHICH WILL TAKE THEM THROUGH MIDNIGHT. ONLY ANTICIPATE
THE SEVERE THREAT TO LAST FOR THE NEXT HOUR OR TWO...THOUGH. HAHN

&&

.PREV DISCUSSION... /ISSUED 615 PM MDT WED JUN 18 2008/

UPDATE...
UPDATED FOR ISSUANCE OF WATCH 573 FOR CONVERSE...NIOBRARA...
PLATTE...AND GOSHEN COUNTIES IN EFFECT UNTIL 06Z. HAHN

PREV DISCUSSION... /ISSUED 215 PM MDT WED JUN 18 2008/

SHORT TERM...THROUGH FRIDAY...VERY LITTLE SYNOPTICS CHANGE DURING
THIS PERIOD EXCEPT THAT THE RIDGE WILL SLOWLY STRENGTHEN. THIS
WILL RAISE TEMPS ALOFT PROGRESSIVELY INHIBITING STORM DEVELOPMENT
EACH AFTERNOON. HOWEVER...ENOUGH MOISTURE AND INSTABILITY WILL BE
AROUND TO TOUCH OFF AT LEAST ISOLATED STORMS THROUGH FRIDAY. ALL
THE WHILE THINGS WILL SENSIBLY DRY OUT AND WARM UP AT THE SURFACE.
THE UPPER SHORT WAVE FEATURES CONTINUE TO VEX FORECASTERS AS EACH
ONE IS SO SUBTLE AND TENUOUS TO TRACK. NONETHELESS...PERIODS OF
UPPER ENHANCEMENT WILL ALLOW EVEN NOCTURNAL CONVECTION THE NEXT
COUPLE NIGHT...AND SEVERE THREATS WILL HINGE ON AFTERNOON VORTS.
HAVE ONLY MENTIONED SEVERE THIS AFTERNOON AND EVENING WITH DEW
POINTS BEING IN THE UPPER 50S IN MANY PLACES...AND BECAUSE A JET
STREAK HAPPENS TO BE MOVING OVERHEAD RIGHT NOW. IN FACT...A SEVERE
WATCH HAS JUST BEEN ISSUED FOR THE PANHANDLE ZONES.  A MORE BENIGN
CONCERN IS THE LOW CLOUDS THAT HAVE DEVELOPED THE PAST TWO NIGHT.
THIS SHOULD BE THE LAST NIGHT THAT THIS PHENOMENON OCCURS WITH CROSS
SECTIONS SHOWING ONE MORE NIGHT OF HIGH RH IN THE EASTERN ZONES.
HAVE STOPPED SHORT OF FOG...BUT TAFS WILL REFLECT A LOW DECK ON THE
PANHANDLE. THIS WILL AGAIN PLAY HAVOC WITH THE MORNING TEMPERATURE
CURVE.

LONG TERM...FRI NIGHT THRU WED...BUILDING UPPER RIDGE OVER THE
REGION THRU THE WEEKEND SHOULD RESULT IN WARM TEMPS PLUS A FEW LATE
DAY TSTMS MAINLY OVER THE MTNS AND EAST ONTO THE PLAINS.  LOOKS LIKE
THE MINIMUM OF ACTVTY WILL BE ON SAT.  TOP OF RIDGE IS FLATTENED SUN
NIGHT INTO MON AS AN UPPER TROF SWEEPS NE ACROSS ID/WRN MT.
ASSOCIATED COLD FRONT MAY WEAKLY MOVE INTO MAINLY THE NRN PART OF
THE AREA ON MON.  UPPER RIDGE THEN BUILDS AGAIN OVER CO/WY WITH
AGAIN A SLIM CHC OF SOME LATE DAY TSTMS OVER THE ERN HALF OF THE
AREA.  TEMPS SHOULD AVERAGE ABOVE NORMAL FOR THE THIRD WEEK IN JUN.

AVIATION...LOW CLOUDS WILL INVADE FROM THE EAST AGAIN
TONIGHT...BUT WILL CLEAR OFF BY MID MORNING. THUNDERSTORMS WILL
POSE A TURBULENCE AND IFR CONCERN THIS AFTERNOON AND EVENING
ALONG AND EAST OF THE LARAMIE RANGE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...SOWKO
LONG TERM....WFOCYS
Hazardous weather outlook, Jun 18, 1:35 PM MDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
135 PM MDT WED JUN 18 2008

WYZ059-064-066-067-069-191045-
CONVERSE-NORTH LARAMIE RANGE-LARAMIE RANGE-PLATTE-
CHEYENNE FOOTHILLS-
135 PM MDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SCATTERED COVERAGE OF THUNDERSTORMS WILL DEVELOP ALONG THE LARAMIE
RANGE LATER THIS AFTERNOON AND THEN SPREAD EAST THROUGH THE EARLY
EVENING. SOME OF THE STORMS MAY PRODUCE SMALL HAIL...WIND GUSTS TO
45 MPH AND A BRIEF PERIOD OF HEAVY RAIN.  A COUPLE OF THE STORMS MAY
EVEN BECOME SEVERE THROUGH MID EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE FOR SOUTHEAST WYOMING EACH DAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ060-068-070-191045-
NIOBRARA-GOSHEN-PINE BLUFFS-
135 PM MDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SCATTERED COVERAGE OF THUNDERSTORMS WILL MOVE INTO FAR SOUTHEAST
WYOMING BY LATE AFTERNOON AND CONTINUE THROUGH THIS EVENING.  A FEW
OF THE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE FOR
FAR SOUTHEAST WYOMING EACH DAY THROUGH TUESDAY. SOME OF THE STORMS
COULD PRODUCE SEVERE WEATHER EACH AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-191045-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
135 PM MDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF THE PANHANDLE
UNTIL 8 PM.  SOME SHOWERS AND WEAK THUNDERSTORMS WILL OCCUR OVER THE
AREA THROUGH THE MIDDLE OF THE AFTERNOON.  THE MAIN THREAT WILL
OCCUR LATE THIS AFTERNOON INTO THIS EVENING AS SOME NEW STORMS ARE
EXPECTED TO DEVELOP OR MOVE INTO THE PANHANDLE.  A FEW OF THE STORMS
COULD BE SEVERE WITH LARGE HAIL AND STRONG WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE FOR
FAR SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE EACH DAY
THROUGH TUESDAY. SOME OF THE STORMS COULD PRODUCE SEVERE WEATHER
EACH AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ061>063-065-191045-
SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-LARAMIE VALLEY-
135 PM MDT WED JUN 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL AFFECT ALBANY AND CARBON COUNTIES
THIS AFTERNOON AND EARLY THIS EVENING. ALTHOUGH NONE OF THE STORMS
ARE EXPECTED TO PRODUCE SEVERE WEATHER...A FEW OF THE STORMS WILL
PRODUCE BRIEF WIND GUSTS TO 45 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE
FOR THIS PART OF SOUTHEAST WYOMING THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jun 18, 6:39 PM MDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
639 PM MDT WED JUN 18 2008

WYZ059-060-064-067-068-190200-
CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-PLATTE-GOSHEN-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...LUSK...GARRETT...
WHEATLAND...GUERNSEY...TORRINGTON
639 PM MDT WED JUN 18 2008

...STRONG THUNDERSTORMS WILL CONTINUE TO SLIDE EAST...

AN AREA OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS
EAST CENTRAL WYOMING THROUGH 8 PM MDT. THE STRONGEST THUNDERSTORMS
WERE LOCATED ABOUT 5 MILES NORTHEAST OF CHUGWATER AND ALONG THE
NORTHERN LARAMIE RANGE. THE MOVEMENT OF THESE STORMS WAS GENERALLY
TO THE EAST SOUTHEAST AT 25 MPH. HAIL TO THE SIZE OF DIMES AND
WIND GUSTS TO 50 MPH WILL BE POSSIBLE BENEATH THE STRONGEST
STORMS. STAY TUNED TO YOUR LOCAL MEDIA OUTLET FOR FUTURE
STATEMENTS AND POSSIBLE WARNINGS REGARDING THESE THUNDERSTORMS.

HAHN
Local storm report, Jun 18, 7:17 PM MDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
717 PM MDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             DOUGLAS                 42.76N 105.39W
06/18/2008  E1.00 INCH       CONVERSE           WY   LAW ENFORCEMENT

            NEAR CHALK BUTTES

0712 PM     HAIL             1 NE DOUGLAS            42.77N 105.38W
06/18/2008  M0.88 INCH       CONVERSE           WY   TRAINED SPOTTER

&&
Local storm report, Jun 18, 7:22 PM MDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
722 PM MDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             1 S DOUGLAS             42.74N 105.39W
06/18/2008  E0.50 INCH       CONVERSE           WY   TRAINED SPOTTER

0713 PM     HAIL             DOUGLAS                 42.76N 105.39W
06/18/2008  M0.88 INCH       CONVERSE           WY   TRAINED SPOTTER

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 6:48 PM MDTSevere Thunderstorm WarningCYSSioux27 min
Jun 18, 8:28 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux22 min
Jun 18, 8:31 PM MDTFlash Flood WarningCYSSioux119 min
Jun 18, 8:33 PM MDTSevere Thunderstorm WarningCYSSioux42 min
Jun 18, 10:35 PM MDTSevere Thunderstorm WarningCYSBanner39 min
Jun 18, 10:58 PM MDTFlash Flood WarningCYSScotts Bluff, Sioux3 hr
Jun 18, 11:32 PM MDTSevere Thunderstorm WarningCYSCheyenne58 min
Jun 19, 3:34 PM MDTSevere Thunderstorm WarningCYSSioux41 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.